Idaho, 2020

Winter Storm in Idaho, February 2 to 3, 2020

February 2 to 3, 2020 · NWS PIH · 15 events in 15 counties and zones

A strong Pacific storm system with it's associated cold front brought a combination of heavy snow and strong winds. The heavy snow was mainly limited to the Lower Snake River Plain where 6 to 9 inches of snow were widespread along the interstate 86 corridor from American Falls to Pocatello.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong Pacific storm system with it's associated cold front brought a combination of heavy snow and strong winds. The heavy snow was mainly limited to the Lower Snake River Plain where 6 to 9 inches of snow were widespread along the interstate 86 corridor from American Falls to Pocatello. In areas where snow was lighter, it was nonetheless accompanied by strong winds with gusts of 40 to 50 mph which caused many road and school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 2, 3:33 AM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 2, 3:33 AM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
333 AM MST Sun Feb 2 2020

...IMPACTFUL WINTER STORM REMAINS INBOUND TODAY THROUGH MONDAY...

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

SYNOPSIS: Our suite of synoptic-scale models (NAM/GFS/ECMWF/
Canadian) all continue to show excellent agreement in a trough
dropping SE into the Rockies/Great Basin today, strengthening as it
does, and sending a strong, almost arctic cold front blasting across
the forecast area this afternoon/eve. All 4 of these models also
continue to close off a low pressure center in the trough. Two
trends are noted here: 1) The low may close off earlier, possibly as
soon as midnight tonight, in west-central or SW Idaho, and 2) The
slight northward trend continues, with that closed low now tracking
SE across far northern UT to the UT/WY border over the course of the
day Mon. The NAM drops that low as far south as central UT and is a
bit of an outlier in that regard, but otherwise, model agreement in
the overall synoptic picture (trough/low) and placement/evolution of
associated precip is quite excellent, including the timing of the
cold front. With the closed low tracking so close/just SE of our
forecast area, this may serve to enhance wraparound moisture into
the srn/ern highlands (south/east of the I-15/I-86 corridors) and
keep things a bit more unstable for more widespread lingering snow
shower activity behind the front. The good news is that the low will
pull away somewhat progressively and not linger/stall out just to
our SE, which would result in an even longer period of snow across
the highlands. By late Mon night, the low drops SE toward CO and
remaining precip should end across the srn/ern forecast area.

MAIN CHANGES/ALERTS: The 3 main changes noted in the forecast are
the closer proximity of the low, a slight increase in N winds Mon
behind the front possibly increasing the blowing/drifting snow risk,
and an increase in uncertainty over flash freeze potential over the
Upper Snake Plain. This AM, we will maintain the WINTER STORM
WARNING across the south-central highlands/Bear Lake/Caribou
Highlands, and expand it to include the Big Hole Mntns, capturing
where the greatest snow totals are expected. We will expand the
WINTER WEATHER ADVISORY westward to include the rest of Clark County
as well as the Arco Desert/Mud Lake region for a combination of snow
and blowing/drifting snow risk. We tweaked the start times of the
warnings/advisories based on timing from the hi-res HREF members.
For the rest of the western CWA (Central Mntns and Shoshone/Lava
Beds), we will continue a SPECIAL WEATHER STATEMENT to highlight
some travel impacts due to snow and blowing/drifting snow. Wind
values/snow totals here still appear a bit low for an advisory.

Multiple hazards remain possible with this storm:

FLASH FREEZE: Excellent model agreement continues in bringing the
cold front across the Central Mntns/MT border between noon and 5 PM
today, blasting across the Snake Plain/ern Magic Valley about 3 PM-8
PM, and then crossing the rest of the srn/ern highlands about 7 PM
to midnight. A sharp SW to N wind shift is expected behind the
front, with strong cold air advection ensuing. High temps generally
in the mid 30s-mid 40s will rapidly crash below freezing over the
course of 1-2 hours behind the front. Precip appears to straddle the
front, and as long as roads can become wet from initial rain/melting
snow before temps drop, a rapid flash freeze of moisture on area
roadways remains a threat, which would create icy/hazardous travel
conditions especially on untreated roads. This overall event bears
many similarities to an impactful flash freeze event back in Dec
2017, except that daytime high temps will be a bit more marginal
this time around. This is important and actually introduces some
uncertainty into our forecast roughly along and north of a line from
Shoshone, to Craters of the Moon, to Idaho Falls, as it isn't
completely certain that pavement temps will warm above freezing
enough/for long enough to ensure snow melts and wets the roads
before things freeze. Further south across the ern Magic Valley,
lower Snake Plain, and adjacent valleys into the srn highlands, high
temps exceeding 40 support projected pavement temps solidly getting
above freezing for several hours, and thus, this srn half of our
forecast area carries our greatest concern for flash freeze icing.
Any ice that develops on roadways will likely remain a problem
throughout Sun night/Mon as temps stay well below freezing.

STRONG WINDS: A tight pressure gradient and strong winds just off
the surface remain well-advertised in model guidance, with no major
changes in 700mb flow or 850-500mb lapse rates/low level stability.
We again used a composite blend of the NBM (to capture wind profiles
up the terrain) and MAV/MET guidance (to better capture winds in the
Snake Plain/ern Magic Valley) for our wind forecast, and we do note
a slight increase in forecast winds for Mon compared to 24 hours
ago. Thus, Mon is really becoming our biggest concern for the most
widespread blowing/drifting snow. SW winds should average 10-15 MPH
gusting 35 MPH Sun afternoon/eve (highest in the ern Magic Valley),
switching to N behind the front and gradually increasing over the
course of Sun night/Mon, reaching 15-25 MPH gusting 40 MPH by Mon
afternoon, higher at peaks/ridgelines. Our ITD partners advise they
start to get concerned about continuous deposition of blowing snow
on roads at 15-20 MPH, so with the slight increase in the wind
forecast Mon, it looks like many areas will be achieving these
values. The blowing/drifting risk was a major factor in our
warning/advisory decisions, serving as an exacerbating factor for
areas that are running a little marginal on pure snow totals.
Forecast confidence in the winds is high.

SNOWFALL AMOUNTS: Storm total snow over a 36-42 hour period is
forecast at 2-5 inches across the Central Mntns (up to 8" above pass
level), 1-3 inches in the Wood River Valley/Lincoln County, 2-5
inches from Burley/Oakley up the Snake Plain through Pocatello/Idaho
Falls, 4-9 inches across the srn highlands/Bear Lake/Caribou
Highlands/Teton Valley (lowest at valley floors and highest as you
go up in elevation), and 6-12+ inches for Fremont County north of
Ashton, the Bear River Range, and mntns east of Georgetown Summit.
Localized higher amounts are possible in all of these areas. This
forecast again leans heavily on a blend of NBM/WPC QPF, with a few
adjustments made particularly to emphasize upslope enhancement from
northerly winds against the srn/ern Snake Plain including Pocatello
and potential development of a wind-convergence induced snow band
tracking south down the Snake Plain late this afternoon and eve.
While snowfall for places like Pocatello has been killed during
recent events by S winds downsloping and warming/drying off the
nearby mntns (we are actually seeing strong downsloping pre-storm
early this AM), this will quickly change and NOT be the case by the
time the front arrives. This is a different pattern that DOES favor
accumulations in the Lower Snake Plain. "Modes" may be messy here
with convergence band snow blending in with upslope enhancement and
overall synoptic snowfall along the front. Our snow forecast is
still running just SLIGHTLY high compared to the NBM 50th percentile
and clusters noted in the GFS/EC ensembles, but not by much, and
considering the proximity of the low and upslope/convergence band
concerns noted above, we still believe these forecast totals are
likely. Confidence in our snowfall forecast remains moderate...there
are just a lot of moving parts/mesoscale influences here that could
nudge things either direction for any given location. Totals across
the SE mntns did nudge down a bit from the update we issued last
night, but overall expected impacts remain unchanged. HREF ensemble
mean 1-hour snowfall suggests snowfall intensities will be moderate,
perhaps reaching 1/2 to 3/4 inches per hour at times, especially
along the front and within convective convergence band activity.

REMEMBER...While snowfall totals will not be that extreme, it is the
COMBINATION of snow, a flash freeze, and blowing/drifting snow that
will likely result in significant travel impacts across the region,
especially Sun night/Mon including the Mon AM/eve commutes.

Snow should gradually taper off/diminish from NW to SE over the
course of the day Mon, with dry wx Tues. - KSmith

.LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY.
Our next storm arrives Wednesday with a decent northwest flow and
gradient across eastern Idaho. This is an event that could
provide for a quick but good shot of accumulating snow along the
Interstate corridor. The winds will be strong enough for some
blowing and drifting, including more recent snowpack. The Arco
Desert and down around Bear Lake will see strong downsloping with
this event. Precipitation and gusty winds will continue through
Friday. We should start seeing precipitation becoming more limited
to the central mountains and eastern highlands during that
stretch. There will be a short-lived break Saturday before the
next low drops into the western U.S. There are signs we COULD see
a closed low developing across the West, but ideas on where that
might take place are all over the place at the moment. - Keyes

&&

.AVIATION...
Precipitation will arrive north to south later this morning and
afternoon. Some places will start out as a mix or rain, but
rapidly change over behind a strong cold front. SUN could see snow
starting anywhere between 17z-20z. For IDA and DIJ...21z-23z, and
0z-2z for PIH and BYI. Strong winds especially behind the front
will create some potential blowing and drifting issues as well.
When conditions drop, look for IFR/LIFR weather at each TAF site
once the band of snow sets up. - Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM this morning to 8 PM MST
Monday for IDZ052-053-065>067.

Winter Storm Warning from 3 PM this afternoon to 8 PM MST Monday
for IDZ058>064.

Winter Weather Advisory from 3 PM this afternoon to 8 PM MST
Monday for IDZ054>057.

&&

In the hours before

Special weather statement, Feb 2, 4:22 AM MST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
422 AM MST Sun Feb 2 2020

IDZ051-068>075-022200-
Shoshone/Lava Beds-Lost River Valley-Lost River Range-
Challis/Pahsimeroi Valleys-Frank Church Wilderness-
Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Howe, Arco,
Mackay, Chilly, Borah Peak, Challis, Clayton, Stanley, Ketchum,
Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo
422 AM MST Sun Feb 2 2020

...WINTER STORM REMAINS INBOUND FOR TODAY THROUGH MONDAY...

A strong Pacific storm system remains forecast to move into the
northern Rockies today, bringing a variety of winter weather
hazards through Monday. First, snow is expected to begin across
the Central Mountains between 8 AM and 11 AM this morning,
spreading southeast into the Wood River Valley and Lincoln County
areas between 11 AM and 3 PM. The snow may briefly mix with rain
south of Sun Valley before temperatures cool. Snow will continue
into Monday morning, accumulating 2 to 5 inches across most the
Central Mountains with locally up to 8 inches above pass level,
and 1 to 3 inches in the Wood River Valley and Lincoln County.
Second, a strong cold front will blast across the region this
afternoon and evening. If roads are wet, rapidly falling
temperatures behind the front may result in a flash freeze and icy
conditions, especially on untreated roads. Finally, southwest
winds of 10 to 20 MPH gusting to 35 MPH are expected Sunday
afternoon across Lincoln County, shifting into the northwest at 15
to 20 MPH gusting to 35 MPH Monday. Winds across the Central
Mountains will largely be out of the north to northwest at similar
speeds at higher elevations, a bit lower in the valleys. Winds of
this magnitude may result in areas of blowing and drifting snow.

The combination of a possible flash freeze, moderate snow, and
blowing and drifting snow may result in hazardous travel
conditions across the region, especially from this evening
through Monday evening including the morning and evening commutes
Monday. Snow covered and icy roads and reduced visibilities are
possible.

Stay tuned to the latest updates and possible advisories from the
National Weather Service. If you are planning travel or commuting
across the region from this afternoon through Monday evening, plan
extra time to reach your destination. Check Idaho 511 for road
conditions, and slow down when encountering snow-covered or icy
roads.

KSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Arco-Mud Lake Desert

When
February 2, 10:00 AM MST to February 3, 3:00 PM MST
Where
Arco-Mud Lake Desert forecast zone
Reported by
Department of Highways
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

Snow and wind closed US Highway 20 to the US 26 intersection at the Idaho National Lab site. Craters of the Moon National Monument recorded 6 inches of snow and the West Jefferson School District 253 closed on February 3rd.

Winter Storm, Beaverhead-Lemhi Highlands

When
February 2, 10:00 AM MST to February 3, 3:00 PM MST
Where
Beaverhead-Lemhi Highlands forecast zone
Reported by
Department of Highways
Coordinates
44.004, -112.761 (the zone’s center; the record gives no point)

Snow and strong winds combined to close Interstate 15 from Dubois north to the Montana border. Although snow was not heavy, 4 inches fell 6 miles north of Small and 2 inches fell in Dubois winds gusted to 50 mph causing very dangerous travel. Clark County School District 161 closed on February 3rd due to the wind and snow.

Winter Storm, Centennial Mountains-Island Park

When
February 2, 10:00 AM MST to February 3, 4:00 PM MST
Where
Centennial Mountains-Island Park forecast zone
Reported by
Department of Highways
Coordinates
44.091, -111.680 (the zone’s center; the record gives no point)

Snow and strong wind gusts caused extremely hazardous travel and the Fremont County School District 215 was closed on February 3rd. Island Park received 4 inches of snow and the White Elephant SNOTEL site received 17 inches of snow.

Winter Storm, Southern Hills-Albion Mountains

When
February 2, 10:00 AM MST to February 3, 4:00 PM MST
Where
Southern Hills-Albion Mountains forecast zone
Reported by
Public
Coordinates
42.284, -113.600 (the zone’s center; the record gives no point)

The Pomerelle ski resort reported 11 inches of snow and wind gusts as high as 49 mph were recorded in the Albion Mountains.

Winter Storm, Lost River Valleys

When
February 2, 11:00 AM MST to February 3, 5:00 PM MST
Where
Lost River Valleys forecast zone
Reported by
Broadcast Media
Coordinates
43.982, -113.727 (the zone’s center; the record gives no point)

Snow and very strong winds caused very difficult driving conditions and the Butte County School District 111 closed on February 3rd as did the Mackay School District 182. Chilly Barton Flat received 5.4 inches of snow with 2 inches at the Mackay Ranger Station. Wind gusts of 40 to 50 mph caused the extensive blowing snow.

Winter Storm, Lost River Range

When
February 2, 12:00 PM MST to February 3, 10:00 AM MST
Where
Lost River Range forecast zone
Reported by
Newspaper
Coordinates
43.982, -113.727 (the zone’s center; the record gives no point)

The Butte County School District 111 shut down on February 3rd due to snow and very strong winds causing hazardous travel conditions The Hilt's Creek SNOTEL had a 6 inch snow estimate.

Winter Storm, Caribou Range

When
February 2, 2:00 PM MST to February 3, 2:00 PM MST
Where
Caribou Range forecast zone
Reported by
SNOTEL
Coordinates
42.815, -111.502 (the zone’s center; the record gives no point)

Strong winds and snow with gusts up to 40 mph caused extremely hazardous travel. The Somsen Ranch SNOTEL estimated 9 inches of snow and the Slug Creek Divide SNOTEL measured 6 inches of snow.

Winter Storm, Teton Valley

When
February 2, 3:00 PM MST to February 3, 4:00 PM MST
Where
Teton Valley forecast zone
Reported by
Department of Highways
Coordinates
43.924, -111.450 (the zone’s center; the record gives no point)

Snow and wind caused extensive travel problems in the Teton Valley and all roads to the north were shut down. Idaho Route 33 from Newdale to Tetonia was shut down. Idaho Route 32 from Ashton to Tetonia shut down and Idaho 47 east of Ashton closed. Snow amounts were not heavy and accumulated 2 to 4 inches but wind gusts of 40 to 50 mph and blowing and drifting snow made roads unpassable.

Winter Storm, Upper Snake River Plain

When
February 2, 3:00 PM MST to February 3, 4:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways
Coordinates
43.805, -111.767 (the zone’s center; the record gives no point)

A strong cold front produced 1 to 4 inches of snow with 40 to 50 mph wind gusts to cause extremely hazardous travel weather. US Highway 20 was closed from Idaho Falls to INL and US Route 26 intersection and Idaho 33 was closed from Newdale to Tetonia. The following schools closed on February 3rd: Sugar-Salem School District 322, Idaho Falls School District 91, Madison School District 321, Ririe School District 252, and Jefferson School District 251.

Winter Storm, Blackfoot Mountains

When
February 2, 6:00 PM MST to February 3, 4:00 PM MST
Where
Blackfoot Mountains forecast zone
Reported by
Newspaper
Coordinates
43.125, -111.858 (the zone’s center; the record gives no point)

Only 2 to 4 inches of snow fell but wind gusts of 40 to 50 mph caused extensive blowing snow. Because of travel concerns the Grace School District 148, the North Gem School District 149 and Soda Springs School District 150 were all closed on February 3rd.

Winter Storm, Lower Snake River Plain

When
February 2, 7:00 PM MST to February 3, 2:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Trained Spotter
Coordinates
42.860, -112.488 (the zone’s center; the record gives no point)

Very heavy snow in the Pocatello/Chubbuck region fell and combined with high winds caused Pocatello Chubbuck School District 25 to be closed on February 3rd. A variety of spotters/NWS employees and COOP observers recorded 6 to 9 inches of snowfall in the Pocatello and Chubbuck region. American Falls recorded 6 inches of snow and Aberdeen 5.5 inches. Other school closures on the 3rd were: Firth School District 59, Aberdeen School District 58, Shelley School District 60, and American Falls School District 381.

Winter Storm, Marsh and Arbon Highlands

When
February 2, 7:00 PM MST to February 3, 2:00 PM MST
Where
Marsh and Arbon Highlands forecast zone
Reported by
Public
Coordinates
42.838, -112.256 (the zone’s center; the record gives no point)

The Pebble Creek ski resort reported 16 inches of snow with the city of Inkom 6 inches. The North Gem School District 149 closed on February 3rd due to the hazardous travel.

Winter Storm, Raft River Region

When
February 2, 7:00 PM MST to February 3, 3:00 PM MST
Where
Raft River Region forecast zone
Reported by
Department of Highways
Coordinates
42.391, -112.994 (the zone’s center; the record gives no point)

Snow and very high winds caused the closing of interstate 84 from the intersection of interstate 86 all the way to the Utah border. Wind gusts of 50 to 60 mph caused the strong wind gusts that closed the interstate and also the closing of Rockland School District 382 on February 3rd. .

Winter Storm, Eastern Magic Valley

When
February 2, 9:00 PM MST to February 3, 4:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Department of Highways
Coordinates
42.811, -113.514 (the zone’s center; the record gives no point)

Interstate 84 was closed from the Interstate 86 intersection to the Utah border. Snow was not heavy with Minidoka Dam receiving 3 inches but wind gusts of 30 to 40 mph caused extensive blowing and drifting snow.

Winter Storm, Bear Lake Valley

When
February 2, 10:00 PM MST to February 3, 2:00 PM MST
Where
Bear Lake Valley forecast zone
Reported by
Newspaper
Coordinates
42.285, -111.330 (the zone’s center; the record gives no point)

Bern and St Charles recorded 5 inches of snow and combined with wind gusts up to 40 mph caused the Bear Lake School District 61 to close on February 3rd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876831, 876849, 876866, 877006, 876878, 876877, 876865, 877009, 877013, 876862, 876880, 876891, 876983, 876868, 876838.